Pharmacist error lands patient in ED


A pharmacist accidentally gave a patient almost seven times his usual dose of methadone, then allowed him to drive home afterwards

A registered pharmacist from New Zealand has been ordered to make changes to his pharmacy and provide a written apology after an error saw a patient wind up in the emergency department.

The pharmacy owner was the sole rostered pharmacist on the morning of 14 November 2019, when he was dispensing methadone to consumers under the Opioid Substitution Treatment (OST) Programme.

There were about four to five OST clients waiting in the room for their methadone doses, the pharmacist told the Health and Disability Commissioner.

Meanwhile the patient (Mr A) was waiting in line to receive his dose.

The pharmacist identified the client he thought would be next to step up to receive a dose, and turned away to measure the correct dose for that client into a cup.

In the meantime, this client left the room and Mr A – who had been standing behind the intended client but had not been seen because of his size – stepped forward and was waiting when pharmacist returned to the counter with the dose he had just measured.

The pharmacist told the Commissioner that while it is his usual practice to say the client’s name before providing the client’s dose, on this occasion he omitted this step owing to a distraction.

He said  when he returned to the counter with the dose, a client had come forward and was standing directly behind Mr A, which the pharmacy does not allow, and so he asked the client to move away.

“It was in that moment that I failed to correctly identify my client and allowed the dose to be consumed by [Mr A],” said the pharmacist.

“I am at a loss to explain why I didn’t notice that it wasn’t the intended client standing there when I returned with the dose, but there were a couple of steps that I performed too quickly which, had they been done more deliberately, may have prevented the error,” he said.

As a result, Mr A, who was aged in his sixties and had a medical history that included chronic obstructive pulmonary disease (COPD), was inadvertently given and consumed another patient’s methadone dose of 75mg — almost seven times his usual dose of 11mg.

The pharmacist noticed the error and informed the patient before he could get into his car – however the patient assured the pharmacist he would be fine to make the 5-6 minute drive home.

He reassured the pharmacist that there would be someone with him at home.

However the pharmacist told the Commissioner he did not advise Mr A of the need for him to be assessed medically, because the patient refused to remain at the pharmacy once he knew the amount of the overdose.

Shortly afterwards, that pharmacist telephoned the Opioid Recovery Service (ORS) and spoke to a registered nurse.

They advised that Mr A would need to attend the emergency department (ED) if he had any health concerns. The nurse then telephoned Mr A, who was at home alone when she rang, and advised him that he would need to seek medical attention owing to his size and history of COPD, and the likelihood that he would be less likely to tolerate any respiratory depression from the increased dose of methadone.

The patient was then driven to the ED by his daughter. Due to potential complications with respiration depression from his COPD, Mr A was kept in hospital as a precaution until later that evening.

Mr A stated he continued to have trust in the pharmacist, however his daughter made a complaint about the error.

A couple of contributing factors led to the error, the pharmacist told the Commissioner.

One was the pharmacy’s long-standing practice of allowing more than one client into the room at a time, and a second factor was the pharmacy’s decision to change its clear plastic cups to paper cups.

The pharmacist added that, as the owner and sole director of the pharmacy, it was his responsibility to develop and implement the Standard Operating Procedures (SOPs), as well as to review and update them when needed.

He expressed regret at the error that occurred, and told Commissioner that he has reflected “at length” about how to change his practice to prevent a recurrence of this mistake.

The pharmacy has reportedly made changes to its practice including setting a limit of one client in the “methadone room” at any one time. Methadone doses are now presented in clear plastic pottles.

The Health and Disability Commissioner found the pharmacist had failed to adhere to the professional standards set by the Ministry of Health and the Pharmacy Council of New Zealand, in failing to identify that the wrong client was standing in front of him, dispensing the man another client’s methadone dose, and allowing the man to drive home after the overdose.

New Zealand’s Ministry of Health Practice Guidelines for OST state that in the case of an error, “pharmacists … should inform the client of the need for urgent medical assessment, and call an ambulance if necessary”.

The Commissioner recommended that the pharmacist arrange for an assessment through the Pharmaceutical Society of New Zealand, present an anonymised version of this case to his colleagues, and provide the man’s family with a written apology.

They also recommended that the pharmacy review and update its SOPs to reflect the changes made since these events, arrange refresher training for its staff in relation to dispensing and administering methadone, and conduct an audit on errors or near misses in relation to the dispensing of methadone and staff compliance with SOPs.

Previous Deception allowed doc to be in ‘two places at once’
Next Research Roundup

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply